The Oneida County Overdose Response Team is issuing a drug threat advisory for carfentanil, a synthetic opioid that was found in three local drug lab tests for Helio Health.
Carfentanil is 10,000 times more potent than morphine and 100 times more potent than fentanyl, the county said. It is typically used to tranquilize elephants and other large animals. Even a dose the size of a grain of salt could lead to an overdose in a human.
Carfentanil is an odorless, white, powdery substance that looks very similar to heroin or cocaine, the county said. It is sometimes mixed with other drugs to make them stronger.
Common symptoms of a carfentanil overdose include pupil constriction, shallow breathing and loss of consciousness.
The county said it is also important to recognize that Narcan is not a substitute for emergency medical attention. If you administer Narcan, call 911 immediately. Medical attention is still required after Narcan wears off.
“We work closely with our Opioid Task Force partners to monitor drug trends so we can alert the community of any potential emerging drug threats,” said Oneida County Executive Anthony J. Picente Jr. “We do not yet know the full extent of the presence of Carfentanil in the local drug supply, however, because it is so lethal even to handle, we want to make sure that people who use drugs, first responders and other providers are alerted immediately so they can take precautions to protect themselves. Carfentanil is so potent that it causes a rapid overdose which may not be reversible even with multiple doses of Narcan or treatment.”